MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Codes Mechanical Problem (1384); Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/23/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that the surgeon was unable to complete the core with the heartmate apical coring knife and completed the core with a scalpel.
 
Event or Problem Description
The event resulted in a longer surgical time.
 
Additional Manufacturer Narrative
Section a: patient initials and date of birth corrected.Section d1: brand name corrected.Section d4: catalog number: corrected.Section d4: primary udi number: corrected.Section d5: operator of device corrected.Section h4: device manufacture date: corrected.Section h6: medical device problem code corrected.Manufacturer's investigation conclusion: evaluation of the returned coring knife, serial number: (b)(6), confirmed the reported event of the knife not being sufficiently sharp.The coring knife, serial number: (b)(6), was returned loose in a bag with one of the protective caps attached to the end of the knife.The other protective cap was returned detached from the knife.The coring knife handle was not returned.The coring knife was in used condition as residue consistent with blood was present on the internal and external body as well as the blade edge.Initial visual inspection of the blade revealed areas of deformation along the cutting edge.Microscopic inspection revealed that the blade edge had multiple imperfections.These imperfections consisted of folds/chips to the blade edge which appeared to have the potential to contribute to a cutting issue.A cut test was performed with the returned coring knife and a polyurethane sheet.The knife was unable to cut through the polyurethane sheet as expected, consistent with the reported event.It should be noted that a control coring knife used for comparison was able to cut through the same polyurethane sheet without issue after approximately a quarter turn.An internal investigation by abbott has determined that the issue with the coring knife cutting edge was the result of a manufacturing issue traced to the coring knife supplier.Review of manufacturing documentation confirmed that the coring knife was part of the affected batches identified during this internal investigation.A corrective action was opened with the coring knife supplier to prevent recurrence of this issue and a capa was opened to further investigate issues related to the coring knife not being able to cut.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.However, review of the batch history did confirm that the coring knife was part of the lots bracketed under the internal investigation.The heartmate (hm) 3 left ventricular assist system (lvas) instructions for use (ifu) is currently available.Section 1, "introduction", lists the apical coring knife as an optional component for device implantation.Section 5, ¿surgical procedures¿, provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.The device is included in the apical coring knife unable to cut advisory issued by abbott on 21aug2023.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19330029
Report Number2916596-2024-02814
Device Sequence Number20560709
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227(10)270218
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Notification
Type of Report Initial,Followup
Report Date (Section B) 09/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1050
Device Catalogue Number1050
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/29/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/24/2024
Supplement Date Received by Manufacturer09/23/2024
Initial Report FDA Received Date05/16/2024
Supplement Report FDA Received Date09/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/19/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
FA-Q323-HF-3
Patient Sequence Number1
Patient Age75 YR
Patient SexMale
Patient Weight111 KG